Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are forms of the same life-threatening skin disease. SJS involves less of your body, and TEN involves more. They both cause a rash, skin peeling, and sores.
SJS and TEN are usually caused by a reaction to a medicine
Symptoms for both diseases include peeling skin, fever, body aches, a flat red rash, and blisters and sores on your mouth, eyes, and vagina
Treatment is in an intensive care unit in the hospital and includes fluids, medicines, and stopping any medicine that may have caused the disease
SJS and TEN are most often caused by:
Less often, cases are caused by a bacterial infection or vaccination.
SJS and TEN are more common in people who have:
Symptoms of SJS and TEN usually start 1 to 3 weeks after starting a medicine. The first symptoms include:
Later symptoms include:
In SJS, skin peels off small areas of your body. In TEN, the areas are larger and more of your skin is affected. The more skin that peels off, the more dangerous it is.
Doctors care for you in the hospital in an ICU (intensive care unit). Doctors will stop any medicines that might have caused your SJS or TEN.